advertisement
Question
Posted by: Me | 2010/10/06

Cymbalta

Hi Doc,

I''ve been on Cymbalta for the last 2 years, after I developed depression and anxiety (death of 2 very close family members).

As you know, it''s now the cheapest medication, and my medical aid (Fedhealth) refused to put it on chronic. So my day to day benefits have been depleted.

So I''ve been unable to refill my prescription, and I''ve been without my medication for about 6 days.
The withdrawal symptoms have been terrible!
Nightmares, brain zaps, foggy brain etc. etc.
I also can''t afford to go see my psychiatrist...

So what do I do?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Antidepresant medicines can be really useful in treating 'chemical" depressions, that is, those which arise in a susceptible person without any major tragic external event to trigger it off. Where there are real and active external issues causing a depression, they really need to be dealt with by counselling as well, and medication alone might not be entirely effective.
I have not heard of Cymbalta being "the cheapest medicine" for depression, and thought it was rather expensive, especially as it is relatively new, compared with other effective ADs which are available in generic ( cheaper but equivalent ) forms. I wonder whether your price information is accurate.
I can understand why a medical aid would not be keen to put an expensive medication on a list to make it freelly available, when there are cheaper and similarly effective alternatives.
But I would have expected your psychiatrist to have been more helpful about all this - to have been certain about both the real price and about what would and would not be covered by your medical aid. If he/she really believed there were excellent reasons for you to take only this particular medicine, he/she should have been writing to the medical aid asking for a special allowance to be maid for you to remain on it. Or changing you to a different but similar med which WOULD be provided by the medical aid. He/she shouldn'y have let you use up your available coverage without resolving this issue.
The sort of withdrawal symptoms you describe are well recognized. They can often be avoided by slow withdrawal of the medicine ( one often does not, after an initial episode of depression, need to remain on the med for longer than a year ) ; and if that caused significiant problems, he/she could have stitched you to something different, as I have said.
Fortunately these unpleasant withdrawal symptoms usualyl don't last for more than a week to 10 days, so they may stop soon. Otherwise they are best managed by starting on at least an AD with similar chemical effects, such as generic Cilift, for the time being.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2010/10/06

Antidepresant medicines can be really useful in treating 'chemical" depressions, that is, those which arise in a susceptible person without any major tragic external event to trigger it off. Where there are real and active external issues causing a depression, they really need to be dealt with by counselling as well, and medication alone might not be entirely effective.
I have not heard of Cymbalta being "the cheapest medicine" for depression, and thought it was rather expensive, especially as it is relatively new, compared with other effective ADs which are available in generic ( cheaper but equivalent ) forms. I wonder whether your price information is accurate.
I can understand why a medical aid would not be keen to put an expensive medication on a list to make it freelly available, when there are cheaper and similarly effective alternatives.
But I would have expected your psychiatrist to have been more helpful about all this - to have been certain about both the real price and about what would and would not be covered by your medical aid. If he/she really believed there were excellent reasons for you to take only this particular medicine, he/she should have been writing to the medical aid asking for a special allowance to be maid for you to remain on it. Or changing you to a different but similar med which WOULD be provided by the medical aid. He/she shouldn'y have let you use up your available coverage without resolving this issue.
The sort of withdrawal symptoms you describe are well recognized. They can often be avoided by slow withdrawal of the medicine ( one often does not, after an initial episode of depression, need to remain on the med for longer than a year ) ; and if that caused significiant problems, he/she could have stitched you to something different, as I have said.
Fortunately these unpleasant withdrawal symptoms usualyl don't last for more than a week to 10 days, so they may stop soon. Otherwise they are best managed by starting on at least an AD with similar chemical effects, such as generic Cilift, for the time being.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement